Tapering Pred, on methotrexate : Hello all Hope you... - PMRGCAuk

PMRGCAuk

11,754 members21,453 posts

Tapering Pred, on methotrexate

Melti
Melti

Hello all

Hope you are all keeping as well as possible.

I'm hoping someone will be able to give me advice here. I started on 10 mg pred and 15mg MTX in February, and was on that dose for five weeks. My ESR went from 75 to 22 in that time, and my CRP from 40 to "normal", and I had about 80% improvement in pain and stiffness.

Two weeks ago my GP told me to reduce the pred to 5mg - he is very keen for me to get off it, due to a medical problem about 10 years ago. On 5mg I have had quite a bit of pain, though not as much as pre-diagnosis, and not every day. I have persisted on 5mg, hoping that my body will adjust.

Tomorrow I have a telephone appointment with the GP and I suspect, from previous conversations, that he is going to tell me to stop the pred completely. I am a bit concerned about this as it is clearly not the DSNS taper, but should it be "do-able" as I have only been on the pred for seven weeks?

Also I am concerned about the pain and stiffness worsening, so I am thinking of asking him for some 2.5 and 1 mg so I have some leeway. I have no spare pred at all so cannot at the moment arrange a taper myself without another prescription.

I'd really appreciate some thoughts from you experts!

11 Replies
oldestnewest
PMRpro
PMRproAmbassador

All you can really do is try it and see - under normal circumstances mtx would not replace pred, if it did then they would be keener to use it rather than use corticosteroids but steroids remain the mainstay of management of PMR and GCA.

I do realise the concern you have about pred - I don't really need to know the reasons, but is it REALLY an impossibility?

Pred has cured nothing, all it can do is manage the inflammation and relieve the symptoms. But it will only do that if you take an adequate dose - take too little, even a small amount too little, and there will be some leftover inflammation each day which will mount up over time, just as a dripping tap will fill a bucket and eventually overflow. You run the risk of being back where you started. It sounds as if 5mg isn't enough - it may be that 6mg would be but if you have symptoms now at 5mg, going to zero will almost certainly make it worse.

Methotrexate is usually expected to take up to 6 months to show any real effect to allow a reduction and up to a year to make a difference to the total dose of pred. They aren't giving it a chance and even with it, a slower reduction would probably be better and more likely to succeed if it will work.

Melti
Melti in reply to PMRpro

Thank you PMRpro - you have confirmed what I am planning to say to the GP tomorrow (rheum has delegated management to the GP). It is the GP who is keen to reduce/ cut out the pred, not me, as I was very comfortable on 10mg and happy to taper but with caution. I hope he will listen .......

SheffieldJane
SheffieldJane in reply to Melti

Make notes Melti to get the most out of your conversation.

Melti
Melti in reply to SheffieldJane

Thank you Jane and PMRpro.

I had my phone consultation with the GP this morning (with notes) and I'm very relieved to say that he engaged with my concerns and didn't try to reduce further, has suggested that I try 7.5, and after four weeks try 7.5 and 5 on alternate days. Such a relief, I was dreading the return of even more pain!

PMRpro
PMRproAmbassador in reply to Melti

No - forgot to tell you to ask for 1mg tablets. Alternating 7.5 and 5 will make it all the more uncomfortable. If he insists on a 2.5mg drop - try using the DSNS approach which might be enough but it isn't easy doing big drops.

healthunlocked.com/pmrgcauk...

Melti
Melti in reply to PMRpro

I did mention to him 1 mg , but he has only prescribed 5 and 2.5 - I thought maybe I could cut the 2.5 in half to help the taper?

PMRpro
PMRproAmbassador in reply to Melti

At this stage you might need to cut 1mg in half!! But let's see how you get on.

I am on a maintenance dose of 5mg preds, have been for a few yrs now, for GCA & PM. Ok so far. With steroids the dose should be reduced very slowly as far as I know. I have been on them for yrs. When I was put on Methotrexate a few yrs ago in order to reduce steroids, I had a severe attack of shingles so was taken off them.

Good luck with your medication, its all trial & error!

Melti
Melti in reply to optimist-ok

Thank you Optimist. I've spoken to the GP this morning, and he hasn't done the tapering I feared - has suggested 7.5 for 4 weeks, then 7.5 / 5 on alternate days, aiming to taper again when (hopefully) the methotrexate kicks in. Phew, what a relief - much as I'd like to be off steroids, I was dreading being in more pain again!

Hi Melti,

I was diagnosed 16 years ago and think that the dosage of prednisolone that you speak of seems a low amount. I started on a 5mg dosage and the specialist then increased it to a level where my pain was manageable. At a time when I was stable I was gradually weaned.

This medication is managed carefully and now I have a regime where , when I feel the approach of RA or PM, (I have both) , I take 5mg then after 2 days reduce gradually until I take none of it. This works for me as it heads the malaise off before it takes a hold.

Doctors generally use Prednisolone with care as from what I understand it can do the job of the adrenal glands, but in turn, the adrenals could go to sleep . The adrenal glands play an important part in the operation of vital organs of one's body.

Where Methotrexate is concerned, I took it for about 5 years but then I had to go off that as my body rejected it. I eventually ended with Arava which really was magic. I have a good Specialist and he is very careful.

After 16 years, and as I am now 81, I am very pleased that I did take Methotrexate as I am not crippled up like my friend who abandoned it... although her doctor had told her that it was to diminish the crippling that these complaints produce as one ages. She is about my age and has been in a wheelchair for some years. I believe that it is preferable to have a Specialist ( if possible) and do your best to follow his or her advice.

All the best with your health issues. Chin up and keep busy and fit,

Diane .

Melti
Melti in reply to euabba54

Hello Diane

Thank you so much for your encouraging and helpful reply, and my apologies that I didn't see it sooner. It's good to know that a regime can be so helpful long term and allow you to keep reasonably active.

I am now tapering the pred slowly from the starting dose of 10 mg in February - my GP was on leave so I spoke to the duty doctor who agreed with a slower taper. I'm now taking 7 mg on 5 days a week and 6 mg on the other two days, and next week will take the smaller dose on 3 days. So far so good! I'm still taking 15 mg MTX once a week and hoping my blood tests don't show up any problems.

All the best, and thank you again

Mel

You may also like...